Why I hate Prilosec, Tums and Zantac

By Dr. Jennea Wood

Have you ever seen a piece of false information being spread around and wished you could reach out to everyone receiving that information and tell them “That’s not true! Don’t believe it!” That’s how I feel about the standard medical explanation of and treatment for acid reflux and heartburn, known in the medical world as gastro-esophageal reflux disease (GERD).

The conventional wisdom is that acid reflux is caused when your stomach produces too much acid. Therefore, the reasoning goes, decreasing the acid is the solution. Some of the common medications used to suppress stomach acid production include proton pump inhibitors like omeprazole (Prilosec), esomeprazole (Nexium), lansoprazole (Prevacid) and pantoprazole (Protonix) and H2 blockers like ranitidine (Zantac), cimetidine (Tagamet) and famotidine (Pepcid). Alternatively or in addition, antacids like Tums which contain calcium carbonate are used to neutralize the acid that’s already there. There are many problems with these medicines, but the biggest is that the reason for prescribing them is faulty in the vast majority of cases.

 Many people do experience relief from their symptoms with these drugs, but the costs are high. The main issue is this: For most people, acid reflux is actually caused by NOT ENOUGH stomach acid. Sounds crazy, right?

 What causes acid reflux and heartburn?

 There is a little band of muscle at the bottom of the esophagus called the lower esophageal sphincter (LES). This band remains contracted most of the time, preventing acid from the stomach from splashing up to touch the sensitive tissue of the esophagus. The sphincter opens when you swallow to allow food or water to pass into your stomach, and then closes again. But there is an important chemical signal that reminds that sphincter to remain closed except during swallowing. That signal is the acidity of the stomach. In an ideal state, the stomach maintains a pH of 2 by manufacturing hydrochloric acid as needed. So when there is too little acid present, the sphincter becomes floppy and remains partially open. Now the contents of the stomach (which are still relatively acidic and caustic) are allowed to reflux backwards into the esophagus, causing irritation and inflammation to the lower esophagus, not to mention that horrible burning feeling. If this process is allowed to continue long term, it can even cause pre-cancerous and then cancerous changes to the esophagus, which is not designed to be constantly bathed in stomach acid.

 So unfortunately, taking Prilosec or Tums for acid reflux covers up the symptoms while worsening the cause. You may not feel that burning sensation anymore because the acid levels in the stomach are so low that the esophagus is no longer irritated by coming into contact with stomach contents, but the esophagus is still hanging open and allowing reflux. And if you try to stop taking the drug, those symptoms usually return just as bad or worse. It’s a vicious cycle.

 The cost

 Proton pump inhibitors were never designed to be taken for more than two weeks at a time, but for the reasons discussed above, people are routinely instructed to keep taking them for years or even decades.  As a naturopathic doctor, I was trained to understand that the body has very good reasons for the things that it does. It is not an accident that the stomach makes acid. That acid serves a number of vital roles including:

  • Killing off bacteria in your food
  • Prevent colonization of bacteria in the small intestine
  • Triggering release of pepsin, an enzyme that helps you digest protein
  • Helping you absorb minerals from your food such as magnesium and iron
  • The same cells that make stomach acid also make a protein called intrinsic factor that is needed to absorb B12

 Therefore, long term use of common heartburn medications can predispose you to:

  • Food poisoning
  • Small intestine bacterial overgrowth (SIBO)
  • Bloating and irritable bowel syndrome
  • Malnutrition due to poor protein digestion and decreased absorption of minerals
  • B12 deficiency

 Long-term nutritional deficiencies caused by use of these drugs can cause or contribute to all manner of uncomfortable and seemingly unrelated problems like:

  • Anemia and fatigue
  • Osteoporosis
  • Skin problems including rosacea
  • Slow/ impaired wound or injury healing
  • Depression, brain fog and poor memory
  • Numbness and tingling in the arms and legs
  • Dementia

 What to do instead

 By working with your naturopathic doctor, it is possible to address the root cause of acid reflux so you won’t need those pills anymore. This is done by strengthening and activating the lower esophageal sphincter (LES), optimizing stomach acid production, and looking for any other underlying causes and triggers.  Stay tuned for my next blog post on safe and effective strategies to get over acid reflux.